Kansas, 2010

Flood and Hail in Kansas, June 7, 2010

June 7, 2010 · NWS DDC · 36 events in 13 counties and zones

Thunderstorms developed in an elevated unstable atmosphere ahead of an advancing warm front during the overnight hours. This activity continued until after daybreak as a weak upper level s/wv trough moved across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms developed in an elevated unstable atmosphere ahead of an advancing warm front during the overnight hours. This activity continued until after daybreak as a weak upper level s/wv trough moved across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 6, 2:35 PM CST, 9 hours 41 minutes earlier.

Area forecast discussion, Jun 6, 2:35 PM CST, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT SUN JUN 6 2010

.DISCUSSION...

DAYS 1-2...

SEVERAL FCST CHALLENGES EXIST FOR THE FIRST FEW DAYS OF THIS
FORECAST. FIRST IS TONIGHT. HEIGHTS WERE STARTING TO RISE IN THE
CENTRAL ROCKIES AND THE EML WAS STARTING TO SPREAD EAST DURING THE
DAY. WHAT IS BOTHERSOME IS THAT THE SFC WARM FRONT OR REMNANTS OF
YESTERDAYS COLD FROM WILL BE LIFTING RAPIDLY NORTH TONIGHT. THERE
WERE THUNDERSTORMS STARTING TO FORM THIS AFTERNOON ACROSS THE FRONT
RANGE OF SOUTHERN COLORADO. I JUST DON'T HAVE ENOUGH CONFIDENCE
THAT THIS ACTIVITY WILL SURVIVE THE WARMING ALOFT AS THEY MOVE
EAST. HOWEVER, BOUNDARY LAYER MOISTURE WAS DEEPENING IN THE TX
PANHANDLE AND IF THIS GETS INGESTED INTO THE DEVELOPING COMPLEX
THEN STORMS COULD SURVIVE AND SPREAD INTO THE FAR SOUTHWEST. LATER
TONIGHT STORMS FARTHER NORTH COULD "RIDE" THE EDGE OF THE
EXPANDING EML AND WOULD IMPACT MAINLY AREAS NORTH OF I-70. THESE
TWO AREAS WILL BE NEED TO BE WATCHED.

THEN ON MONDAY IT WOULD APPEAR THAT THE VERY WARM TEMPERATURES
ALOFT (I.E., 17C-19C AT 70H) WILL SPREAD ACROSS MOST OF MY CWA.
WITH AMPLE MIXING SFC TEMPS SHOULD WARM WELL INTO THE UPPER 90S
AND AS HIGH AS 105, ESPECIALLY ACROSS THE WEST.

MONDAY NIGHT POSES ANOTHER CHALLENGE. MODELS HINT AT A SFC
BOUNDARY DRAPED ACROSS THE NORTHERN PART OF THE STATE. EVEN WITH
THE ABSENCE OF A SIGNIFICANT S/WV TROUGH, HIGH TERRAIN CONVECTION
WILL HAVE AMPLE BOUNDARY LAYER MOISTURE (THAT WILL HAVE POOLED
NORTH OF THE FRONT) TO FEED ON. THEREFORE, I SUSPECT THAT AN MCS
WOULD BE POSSIBLE BUT IT WOULD AGAIN STAY ALONG OR NORTH OF THE
WARMEST TEMPS ALOFT WITH HAYS AND WAKEENEY BEING ON THE SOUTHERN
END. I WILL HAVE LOW POPS TO COVER THIS POSSIBILITY.

DAYS 3-7...

A NORTHERN BRANCH SHORTWAVE TROUGH WILL PUSH ACROSS THE NORTHERN
PLAINS WITH AN ASSOCIATED COLD FRONT INTO WESTERN KANSAS ON TUESDAY
NIGHT. THE FRONT UNDERCUTS VERY WARM MID LEVEL TEMPS ACROSS THE
SOUTH FA, BUT THE CAP MAY BE WEAK ENOUGH TO SUPPORT SOME
THUNDERSTORMS IN THE NORTH AND EAST FA. WILL CONTINUE WITH SMALL
POPS NORTH AND EAST TO COVER. UPPER LEVEL RIDGING AND WARMING THEN
PUSHES INTO THE PLAINS AHEAD OF THE NEXT UPPER LEVEL TROUGH MOVING
INTO THE WEST CONUS. THE UPPER LEVEL TROUGH THEN SLOWLY PUSHES EAST
INTO THE PLAINS BY SATURDAY WITH AN ASSOCIATED COLD FRONT. THE NEW
ECMWF NOW AGREES WITH THE CURRENT GFS ON THE FRONT INTO WESTERN
KANSAS ON SATURDAY. WILL ADD 20 TO 30 POPS FOR THUNDERSTORMS INTO
THE FORECAST FOR THE WEEKEND.

FOR OVERNIGHT LOWS LOOK FOR LOW TO MID 60S ON TUESDAY NIGHT WITH
UPPER 60S TO LOWER 70S INTO SATURDAY MORNING. THEN WITH THE EXPECTED
COLD FRONT ON SATURDAY THE LOWS WILL COOL INTO THE UPPER 50S WEST TO
THE MID 60S EAST. HIGH TEMPERATURES ON WEDNESDAY WILL BE IN THE MID
80S NORTH TO THE MID 90S SOUTHWEST FA. HIGH TEMPS THEN WARM INTO THE
MID AND UPPER 90S ON THURSDAY AND FRIDAY AHEAD OF THE COLD FRONT. BY
SUNDAY HIGH TEMPS COOL INTO THE 80S.

&&

.AVIATION...

UPPER LEVEL RIDGING AND WARMING MOVE INTO WESTERN KANSAS TONIGHT
WITH VERY WARM MID LEVEL TEMPS. THUNDERSTORMS ON THE HIGHER TERRAIN
OF EASTERN COLORADO SHOULD STRUGGLE TO MAKE IT INTO WESTERN KANSAS
TONIGHT AS SURFACE HEATING DECREASES AND THE MID LEVEL WARM CAPPING
INVERSION INCREASES. WILL CONTINUE WITH A DRY FORECAST FOR THE TAFS
TONIGHT INTO MONDAY. LOOK FOR VFR WEATHER TO CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66 100  72  91 /  10  10  10  10
GCK  66 102  71  90 /  10  10  10  10
EHA  67 103  70  93 /  10  10  10  10
LBL  67 103  70  94 /  10  10  10  10
HYS  64  98  71  88 /  20  20  20  20
P28  68  99  76  94 /  10  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN07/06
Hazardous weather outlook, Jun 6, 9:55 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1055 PM CDT SUN JUN 6 2010

KSZ030-031-043>046-061>066-074>081-084>090-071130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1055 PM CDT SUN JUN 6 2010 /955 PM MDT SUN JUN 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

A CLUSTER OF THUNDERSTORMS WILL MOVE ACROSS NORTHWEST KANSAS INTO
CENTRAL KANSAS BY 500 AM. BRIEF HEAVY RAINFALL...CLOUD TO GROUND
LIGHTNING...GUSTY WINDS AND HAIL UP TO THREE QUARTERS OF AN INCH IN
DIAMETER MAY ACCOMPANY THE THUNDERSTORMS. THE GREATEST THREAT OF
THUNDERSTORMS IS NORTHEAST OF A LINE FROM SCOTT CITY TO LARNED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON TEMPERATURES ON MONDAY WILL TOP 100 DEGREES WITH HEAT
INDICES RANGING BETWEEN 100 TO 103 DEGREES. THERE WILL THEN BE A
CHANCE FOR THUNDERSTORMS LATE MONDAY NIGHT NORTH A DIGHTON TO A
RUSH CENTER LINE. ANY STORM WHICH DOES DEVELOP IN THIS AREA LATE
MONDAY NIGHT WILL BE CAPABLE OF PRODUCING OCCASIONAL CLOUD TO
GROUND LIGHTNING AND HAIL UP TO THE SIZE OF NICKELS.

IN ADDITION...A CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE ON
TUESDAY AND AGAIN LATE WEDNESDAY...MAINLY NORTH OF A GARDEN CITY
TO JETMORE TO STAFFORD LINE. AT THIS TIME ANY THUNDERSTORM THAT
DOES DEVELOP EITHER TUESDAY OR LATE WEDNESDAY MAY BE CAPABLE OF
PRODUCING SMALL HAIL, GUSTY WINDS AND LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

01

The radar

The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 06:14 UTC.

Open the radar archive at this moment

Event by event

25 hail, 10 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 7, 12:16 AM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.480, -100.910

Thunderstorm Wind, Ness

When
June 7, 12:45 AM CST
Where
Ness County, 0.54 mi W of Ness City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.450, -99.910

Law enforcement estimated the wind at 70 mph.

Thunderstorm Wind, Rush

When
June 7, 1:30 AM CST
Where
Rush County, 9.13 mi S of Alexander
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.340, -99.580

Five inch diameter tree limbs were broken by the high wind.

Thunderstorm Wind, Pratt

When
June 7, 2:28 AM CST
Where
Pratt County, 4.38 mi W of Pratt
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.650, -98.810

Winds were estimated between 60 and 65 mph.

Hail, Ford

When
June 7, 2:53 AM CST
Where
Ford County, 2.58 mi WNW of (Ddc)dodge City Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.790, -100.010

Hail, Ford

When
June 7, 2:55 AM CST
Where
Ford County, 0.69 mi N of (Ddc)dodge City Arpt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.780, -99.970

Hail from penny to nickel size covered the ground.

Hail, Ford

When
June 7, 3:00 AM CST
Where
Ford County, 2.58 mi WNW of (Ddc)dodge City Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.790, -100.010

Hail, Haskell

When
June 7, 3:49 AM CST
Where
Haskell County, 6.88 mi SE of Sublette Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.420, -100.730

Hail, Stevens

When
June 7, 4:00 AM CST
Where
Stevens County, 2.65 mi NW of Moscow
Measured
1 in hail
Reported by
Public
Coordinates
37.360, -101.230

Hail, Meade

When
June 7, 4:05 AM CST to 4:15 AM CST
Where
Meade County, 10.62 mi NNW of Missler
Measured
1.75 in hail
Reported by
Public
Coordinates
37.460, -100.510

Hail from quarter to golfball size lasted 15 minutes.

Hail, Meade

When
June 7, 4:08 AM CST
Where
Meade County, 11.73 mi NNW of Collano
Measured
1.75 in hail
Reported by
Public
Coordinates
37.450, -100.600

Hail, Meade

When
June 7, 4:30 AM CST
Where
Meade County, 10.72 mi NNW of Collano
Measured
1 in hail
Reported by
Public
Coordinates
37.450, -100.550

Hail, Haskell

When
June 7, 4:59 AM CST
Where
Haskell County, 0.88 mi SW of Satanta Muni Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.440, -100.990

Hail, Haskell

When
June 7, 5:00 AM CST
Where
Haskell County, 0.88 mi SW of Satanta Muni Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.440, -100.990

Hail, Haskell

When
June 7, 5:05 AM CST
Where
Haskell County, 0.55 mi W of Satanta
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.430, -100.990

Hail, Meade

When
June 7, 5:30 AM CST
Where
Meade County, 11.73 mi NNW of Collano
Measured
1.75 in hail
Reported by
Public
Coordinates
37.450, -100.600

Hail, Meade

When
June 7, 5:50 AM CST
Where
Meade County, 10.42 mi N of Missler
Measured
0.75 in hail
Reported by
Public
Coordinates
37.470, -100.450

Hail, Gray

When
June 7, 6:00 AM CST
Where
Gray County, 9 mi S of Haggard
Measured
1 in hail
Reported by
Public
Coordinates
37.490, -100.310

Hail, Ford

When
June 7, 6:26 AM CST
Where
Ford County, 0.88 mi NW of (Ddc)dodge City Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.780, -99.980

Flood, Ellis

When
June 7, 7:10 AM CST to 8:10 AM CST
Where
Ellis County, 0.88 mi NW of Ellis to 1.18 mi NNW of Ellis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.940, -99.560

Law enforcement reported major street flooding in Ellis.

Hail, Trego

When
June 7, 7:15 AM CST
Where
Trego County, 6.99 mi S of Riga
Measured
1 in hail
Reported by
Public
Coordinates
38.850, -99.650

Hail, Rush

When
June 7, 7:20 AM CST
Where
Rush County, 2.63 mi SW of Timken
Measured
1 in hail
Reported by
Public
Coordinates
38.440, -99.210

Hail, Pawnee

When
June 7, 7:30 AM CST
Where
Pawnee County, 4.29 mi NNW of Burdett
Measured
0.75 in hail
Reported by
Public
Coordinates
38.260, -99.540

Hail, Kiowa

When
June 7, 7:42 AM CST
Where
Kiowa County, 0.88 mi NW of Greensburg
Measured
0.75 in hail
Reported by
Public
Coordinates
37.610, -99.310

Hail, Ellis

When
June 7, 7:45 AM CST
Where
Ellis County, 1.38 mi S of Hog Back
Measured
0.75 in hail
Reported by
Public
Coordinates
38.900, -99.500

Hail, Ellis

When
June 7, 7:50 AM CST
Where
Ellis County, 0.88 mi SE of Hog Back
Measured
0.88 in hail
Reported by
Public
Coordinates
38.910, -99.490

Hail, Rush

When
June 7, 7:50 AM CST
Where
Rush County, 1.08 mi E of Nekoma
Measured
0.75 in hail
Reported by
Public
Coordinates
38.470, -99.410

Hail, Ellis

When
June 7, 8:00 AM CST
Where
Ellis County, 4.38 mi NE of Yocemento
Measured
0.88 in hail
Reported by
Public
Coordinates
38.950, -99.370

Hail, Kiowa

When
June 7, 8:00 AM CST
Where
Kiowa County, 0.88 mi NE of Greensburg
Measured
1 in hail
Reported by
Public
Coordinates
37.610, -99.290

Thunderstorm Wind, Ellis

When
June 7, 8:05 AM CST
Where
Ellis County, 0.88 mi NE of Ellis
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.940, -99.540

A semi was blown off Interstate 70.

Thunderstorm Wind, Ellis

When
June 7, 8:10 AM CST
Where
Ellis County, 4.18 mi N of Ellis
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -99.560

Large tree limbs were broken, a power pole was blown down and the roof was torn off a tin building.

Thunderstorm Wind, Ellis

When
June 7, 8:25 AM CST
Where
Ellis County, 2.12 mi NE of Hog Back
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.940, -99.470

Unspecified damage was done to a farm, including a shed being blown down.

Thunderstorm Wind, Ellis

When
June 7, 8:25 AM CST
Where
Ellis County, 0.88 mi NW of Ellis
Measured
87 kt (100 mph) estimated gust
Property damage
$500,000
Reported by
County Official
Coordinates
38.940, -99.560

The city manager reported multiple buildings destroyed and numerous buildings with partial damage. Forty percent of the headstones in the cemetery were turned over by the high wind. Also, big trees were snapped.

Thunderstorm Wind, Rush

When
June 7, 8:50 AM CST
Where
Rush County, 0.88 mi SW of Rush Center
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.460, -99.310

Eight inch diameter tree limbs were broken by the high wind.

Thunderstorm Wind, Pawnee

When
June 7, 9:15 AM CST
Where
Pawnee County, 0.69 mi S of Rozel
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.190, -99.400

Wind gusts were estimated to average between 60 and 65 mph.

Hail, Pawnee

When
June 7, 9:30 AM CST
Where
Pawnee County, 0.88 mi NW of Sanford
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.190, -99.330

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247162, 247164, 247148, 247165, 247121, 247122, 247123, 247124, 247125, 247127, 247126, 247128, 247129, 247130, 247131, 247132, 247169, 247133, 247134, 247120, 247136, 247137, 247138, 247139, 247140, 247141, 247142, 247144, 247145, 247149, 247152, 247154, 247159, 247161, 247167, 247146.